Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 15, NWS Norman, OK

June 8, 2002Washita County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 8, 2002, 5:08 PM CDT for Washita County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2002, 5:08 PM CDT (22:08 UTC)
Expired
Jun 8, 2002, 9:00 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Washita County, OK

The radar

The Altus AFB radar (KFDR), 107 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 12:00Z, 10.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 12:00Z on 2002-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 12:00Z on 2002-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 082208
FFWOKC
OKC149-090200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
507 PM CDT SAT JUN 8 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 900 PM CDT

* AT 507 PM CDT...DOPPLER RADAR CONTINUED TO DETECT THUNDERSTORMS
  PRODUCING VERY HEAVY RAINFALL OVER MUCH OF WASHITA COUNTY. STRONG
  THUNDERSTORMS WILL CONTINUE TO REDEVELOP DURING THE NEXT SEVERAL
  HOURS AND MOVE SLOWLY NORTHEAST AT 10 TO 15 MPH ACROSS AREAS THAT 
  HAVE ALREADY RECEIVED 2 TO 4 INCHES OF RAIN. HEAVY RAINFALL MAY
  RESULT IN AN ADDITIONAL 1 TO 2 INCHES PER HOUR IN SOME AREAS...
  PRODUCING FLASH FLOODING ALONG SMALL STREAMS...CREEKS 
  AND LOW-LYING AREAS THROUGH THE EVENING.

* LOCATIONS IN THE WARNING INCLUDE BESSIE...BURNS FLAT...CANUTE...
  CLOUD CHIEF...COLONY...CORDELL...CORN...DILL CITY...FOSS...ROCKY
  AND SENTINEL

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3545 9934 3512 9936 3514 9864 3546 9863
 MILLER/24
4 follow-up statements
000 
WGUS74 KOUN 082244
FFSOKC
OKC149-090045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SAT JUN 8 2002

...FLASH FLOOD WARNING CONTINUES UNTIL 9 PM FOR WASHITA COUNTY...

A POTENTIALLY SERIOUS FLASH FLOOD SITUATION IS DEVELOPING IN PARTS 
OF WASHITA COUNTY. RADAR RAINFALL ESTIMATES INDICATE HOURLY RAINFALL 
RATES OF 3 TO NEARLY 4 INCHES IN TWO AREAS...ONE FROM NEAR BURNS 
FLAT NORTHEAST TO JUST NORTHWEST OF BESSIE...AND THE OTHER BETWEEN 
CLOUD CHIEF AND COLONY. VERY HEAVY THUNDERSTORMS WILL LIKELY 
CONTINUE TRACKING SLOWLY NORTH AND NORTHEAST OVER THESE SAME AREAS 
FOR AT LEAST ANOTHER 1 TO 2 HOURS. STORM TOTALS ARE NOW BETWEEN 4 
AND 6 INCHES IN THESE AREAS...BASED ON RADAR ESTIMATES. STORM TOTALS 
MAY EXCEED 8 TO 10 INCHES LOCALLY BY MID EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

LAT...LON 3545 9862 3514 9862 3515 9933 3545 9933

24
000 
WGUS74 KOUN 082325
FFSOKC
OKC149-090100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT SAT JUN 8 2002

...FLASH FLOOD WARNING CONTINUES UNTIL 9 PM FOR WASHITA COUNTY...

A POTENTIALLY SERIOUS FLASH FLOOD SITUATION CONTINUES TO UNFOLD OVER 
PARTS OF WASHITA COUNTY. RADAR RAINFALL ESTIMATES STILL INDICATE 
HOURLY RAINFALL RATES BETWEEN 3 AND 4 INCHES IN TWO AREAS...ONE 
BETWEEN BURNS FLAT AND FOSS...AND THE OTHER FROM NEAR CLOUD CHIEF 
NORTHEAST TO NEAR COLONY. TOTAL RAINFALL AT THE OKLAHOMA MESONET 
SITE NEAR BESSIE WAS 3.26 INCHES AS OF 6 PM...MOST OF WHICH FELL 
AFTER 3 PM. HIGHER AMOUNTS LIKELY HAVE FALLEN IN OTHER PARTS OF THE 
COUNTY. HEAVY THUNDERSTORMS WILL CONTINUE TRACKING SLOWLY NORTH AND 
NORTHEAST OVER THESE SAME AREAS FOR AT LEAST ANOTHER HOUR OR TWO. 
STORM TOTALS COULD EXCEED 8 TO 10 INCHES LOCALLY BY MID EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

LAT...LON 3545 9862 3514 9862 3515 9933 3545 9933

24
000 
WGUS74 KOUN 090017
FFSOKC
OKC149-090115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT SAT JUN 8 2002

...FLASH FLOOD WARNING CONTINUES UNTIL 9 PM FOR WASHITA COUNTY...

THE POTENTIAL CONTINUES FOR SIGNIFICANT FLASH FLOODING...MAINLY OFER 
EAST AND SOUTHEAST PARTS OF THE COUNTY. MAXIMUM RADAR ESTIMATED 
STORM TOTALS ARE BETWEEN 6 AND 10 INCHES...FROM NEAR CLOUD CHIEF AND 
LAKE VALLEY...NORTHEAST TO BETWEEN COLONY AND EAKLY. VERY HEAVY 
THUNDERSTORMS CONTINUE ACROSS THESE AREAS...FROM NEAR GOTEBO AND 
MOUNTAIN VIEW...NORTHEAST TOWARD HINTON. RAINFALL RATES OF 1 TO 2 
INCHES PER HOUR REMAIN LIKELY WITH THESE STORMS...WHICH COULD PUSH 
LOCAL STORM TOTALS OVER 10 INCHES BY LATE THIS EVENING. 

OVER WESTERN WASHITA COUNTY...RAIN HAS ENDED OR TAPERED OFF. A FEW 
SHOWERS ARE STILL POSSIBLE THIS EVENING...BUT THE MAIN RISK OF FLASH 
FLOODING HAS SHIFTED TO THE EASTERN PARTS OF THE COUNTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF MAY CAUSE SIGNIFICANT AND LIFE-THREATENING FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY 
WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3545 9862 3514 9862 3515 9933 3545 9933

24
000 
WGUS74 KOUN 090127
FFSOKC
OKC149-090200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT SAT JUN 8 2002

...FLASH FLOOD WARNING FOR WASHITA COULTY WILL EXPIRE AT 9 PM...

THUNDERSTORMS HAVE MOVED EAST OUT OF WASHITA COUNTY AS OF 825 
PM...AND RAIN HAS ENDED THROUGHOUT THE COUNTY. RADAR INDICATES THAT 
MAXIMUM STORM TOTALS MAY HAVE REACHED BETWEEN 7 AND 11 INCHES 
LOCALLY...FROM NORTHWEST OF LAKE VALLEY...NORTHEAST TO NEAR COWDEN 
AND COLONY. 

FLOODING WILL LIKELY CONTINUE ALONG CREEKS AND STREAMS FOR A COUPLE 
MORE HOURS...AS RUNOFF CONTINUES FROM THE EARLIER RAIN. BUT WITH 
HEAVY RAIN NOW OVER...AND NO ADDITIONAL HEAVY RAIN EXPECTED THIS 
EVENING...WATER LEVELS ARE EXPECTED TO FALL OVER THE NEXT FEW HOURS. 
THE FLASH FLOOD WARNING FOR WASHITA COUNTY WILL BE ALLOWED TO EXPIRE 
AT 9 PM...AND WILL NOT BE EXTENDED.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF MAY CAUSE SIGNIFICANT AND LIFE-THREATENING FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY 
WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3545 9862 3514 9862 3515 9933 3545 9933

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:35 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 8, 3:35 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT SAT JUN 8 2002

FORECAST IN SHORT TERM AFFECTED BY WEAK S/W LIFTING OUT OF SW FLOW
TONIGHT. GREATER AFFECT WILL BE MESOSCALE INFLUENCE AND BOUNDARIES
FROM MULTICELL COMPLEX ACROSS WESTCENTRAL OK. STORMS QUITE STG NOW AND
SHOULD CONTINUE STRONG INTO THIS EVENING. WINDS ALOFT AROUND 10KTS
BETWEEN 800 AND 400 MB ARE LIMITING FACTOR FOR MORE WIDESPREAD
SEVERE STORMS. EXPECT STORMS TO WEAKEN AFTER 8PM BUT CANT RULE OUT
NEW CONVECTION IN WAA PATTERN AND AHEAD OF WEAK S/W...ESP IN CENTRAL
AND SE OK LATER TONIGHT.

AFTER TONIGHT...SLT CHC OF CONTINUING CONVECTION IN VERY MOIST
AIRMASS IN FAR SE ZONES BUT SHOULD BE TYPICAL EARLY SUMMER DAY
OTHERWISE. NEXT MAJOR STORY WILL BE RAPID INCREASE IN H5 HEIGHTS
OVER SW TX AHEAD OF LARGE L/W TROUGH IN THE WRN U.S.  UNFORTUNATELY
...THIS INCREASE IN H5 HEIGHTS WILL RESULT IN THE DREADED HEAT BOX
WHICH SHOULD BRING US UP INTO THE 90S IN MANY AREAS SUNDAY THROUGH
TUESDAY.  ONLY RELIEF WILL BE IF LARGE TROF IN THE WEST PROGRESSES
EAST INTO THE SRN U.S. HEAT BOX RIDGE TO BRING A FRONT THROUGH. ETAX
60-72HR LOOKS LIKE ITS FASTER THAN THE AVN IN THIS SCENARIO.  ECMWF
LOOKS A LITTLE FAST BRINGING FRONT THROUGH ON WED. CANADIAN SEEMS TO
AGREE WITH AVN SO HAVE BLENDED ETAX AND AVN FOR TIMING...WHICH
HAPPENS TO AGREE WITH PREV FCST PRETTY WELL ALSO.

FCSTID = 13
OKC   70  87  72  89 /  30  10  10  10
HBR   70  92  72  93 /  30  10  10  10
SPS   71  92  73  93 /  30  10  10  10
GAG   70  94  70  95 /  20   0  10  20
PNC   70  89  70  91 /  30  10  10  10
DUA   72  87  73  88 /  30  20  10   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 8, 12:00 PM CDT, 5 hours 8 minutes before
OKZ004>048-050>052-TXZ083>090-081900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUN 8 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH AFTERNOON HEATING WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS
OF CENTRAL AND SOUTHERN OKLAHOMA THIS AFTERNOON. WEAK MID AND UPPER
LEVEL WINDS SHOULD PREVENT THESE THUNDERSTORMS FROM BECOMING SEVERE.
HOWEVER THESE WEAK WINDS WILL SUPPORT LOCALLY HEAVY RAIN WITH
STRONGER THUNDERSTORMS. SCATTERED THUNDERSTORM DEVELOPMENT IS
EXPECTED TO CONTINUE THROUGH SUNDAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

JAMES
Local storm report, Jun 8, 3:43 PM CDT, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT SAT JUN 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    OAKWOOD                   OK   .75 INCH HAIL
06/08/02   DEWEY                          REPORTED BY FIRE DEPT.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:19 PM CDTSevere Thunderstorm WarningOUNDewey41 min
Jun 8, 4:24 PM CDTSevere Thunderstorm WarningOUNWashita51 min
Jun 8, 5:14 PM CDTSevere Thunderstorm WarningOUNWashita46 min
Jun 8, 5:22 PM CDTSevere Thunderstorm WarningOUNAlfalfa38 min

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.